Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 155, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 22, 2012, 6:23 PM EDT for Baker County, Mitchell County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2012, 6:23 PM EDT (22:23 UTC)
- Expired
- May 22, 2012, 6:47 PM EDT
- In force
- 24 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Baker County, GA, Mitchell County, GA
The radar
The Tallahassee radar (KTLH), 93 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:43 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
654 WUUS52 KTAE 222223 SVRTAE GAC007-205-222315- /O.NEW.KTAE.SV.W.0155.120522T2223Z-120522T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 623 PM EDT TUE MAY 22 2012 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BAKER COUNTY IN SOUTHWEST GEORGIA... CENTRAL MITCHELL COUNTY IN SOUTHWEST GEORGIA... * UNTIL 715 PM EDT * AT 618 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 19 MILES WEST OF CAMILLA...OR NEAR COOKTOWN...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOGGARD MILL...HAWKINSTOWN...HOPEFUL...BRANCHVILLE AND MITCHELL CO A/P. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3133 8420 3111 8418 3112 8454 3128 8453 TIME...MOT...LOC 2223Z 263DEG 21KT 3119 8450 $$ 18-WOOL
1 follow-up statement
099 WWUS52 KTAE 222247 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 647 PM EDT TUE MAY 22 2012 GAC007-205-222257- /O.CAN.KTAE.SV.W.0155.000000T0000Z-120522T2315Z/ MITCHELL GA-BAKER GA- 647 PM EDT TUE MAY 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BAKER AND CENTRAL MITCHELL COUNTIES IS CANCELLED... RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA. LAT...LON 3133 8420 3111 8418 3112 8454 3128 8453 TIME...MOT...LOC 2247Z 263DEG 21KT 3121 8434 $$ 18-WOOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:21 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 22, 3:21 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT Tue May 22 2012
.SYNOPSIS...The 18 UTC Surface Analysis indicates a trough across
central GA and southern AL approaching our region with a trailing
frontal boundary across northern MS, AL, and GA. Isolated storms
associated with these two features have begun to form in SE AL and
SW GA as the potential for these storms to become severe remains
with the majority of the CWA in a Slight Risk area. Upper air data
and vapor imagery show the primary trough axis now arriving into the
western portions of the forecast area and nearing Southwestern
Georgia.
&&
.NEAR TERM...(TONIGHT).
Storm development this afternoon has been a little slow due to
abundant mid level dry air being entrained into storm updrafts.
However, the latest convective trends look to be improving as
additional destabilization overspreads the region. Any lingering
storms are expected to diminish throughout the entire region shortly
after midnight with overnight temps of low-mid 60s.
&&
.SHORT TERM...(WEDNESDAY THROUGH THURSDAY).
Global guidance is in good agreement throughout the period with the
synoptic pattern. The upper low will pull away up the Mid Atlantic
States with 500 mb heights rising into Thursday. Southerly flow will
return to the region at the surface helping to promote good sea
breeze development. While the global guidance struggles to produce
much in the way of showers and thunderstorms for the next two days,
the high resolution guidance is showing rather robust development in
the sea breeze zone Wednesday afternoon. Given how dry the mid level
airmass will be on Wednesday, tend to believe the hi-res guidance is
overdone but cannot be completely discounted. As a result, will
indicate 20 to 30 percent pops in the sea breeze zone on Wednesday
and taper down to 20 percent for Thursday. Temperatures should
continue on the warm side with daytime maximums reaching into the
mid 90s by Thursday.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY).
Most of the extended period will be dominated by a strong upper
ridge building over the eastern CONUS becoming centered across the
Ohio Valley this weekend. The axis of the surface ridge will extend
east to west from the western Atlantic through the Central Plains.
As a result, the local region will be under deep layer easterly
flow. Monday through Tuesday the upper ridge is forecast to break
down as a shortwave tracks from the northern Plains to the Great
Lakes region. Meanwhile, the surface ridge slides southward and
weakens with low level flow veering to the southeast to south. The
only relief from the anticipated above seasonal temperatures will be
scattered convection over the weekend and early next week from the
influx of moisture off the Atlantic. Max temperatures across inland
areas will be in the lower to mid 90s. Min temps will generally be
in the lower 70s.
&&
.AVIATION...VFR conditions are prevailing at all terminals. As
isolated storms begin to develop throughout the afternoon and
evening terminals could briefly see MVFR conditions with reduced
visibilities. By 00Z VFR will return with mostly clear skies and
winds out of the southwest at 5-8 kts.
&&
.MARINE...Aside from daily increases in winds and seas with the
afternoon sea breeze, conditions over the marine area are expected
to remain relatively calm with southerly flow persisting into Friday
when high pressure building down the Atlantic Seaboard will shift
winds to a more easterly direction for the weekend. This
strengthening ridge will result in a slight increase in winds and
seas by Saturday.
&&
.FIRE WEATHER...Although Forecast Dispersions have come a down a bit
for Wednesday Afternoon, Relative Humidities have come in a bit
lower as well, so provided ERCs remain high over Leon and Inland
Wakulla Counties (which we fully expect), A Red Flag Warning will be
issued for long durations of Relative Humidity Below 35 Percent
combined ERCs at 35 or greater, and the remainder of the Fire
Weather Watch will be cancelled. On Thursday, do not anticipate any
fire weather concerns at this time, as fairly low Transport Wind
Speeds should keep Dispersions down, and afternoon Relative
Humidities should be a bit higher across the region as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 64 93 64 94 67 / 30 30 10 10 0
Panama City 69 85 71 88 70 / 20 20 10 10 0
Dothan 60 93 66 94 66 / 20 10 10 10 0
Albany 62 93 65 94 66 / 30 10 10 10 0
Valdosta 64 93 63 95 66 / 40 20 10 10 0
Cross City 65 92 64 93 66 / 20 20 10 20 0
Apalachicola 67 83 67 83 70 / 10 20 10 20 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Red Flag Warning 2 PM EDT to 7 PM EDT for Leon and Wakulla
Counties.
GM...None.
&&
LONG TERM...BARRY
FIRE WEATHER...GOULD
REST OF DISCUSSION...GODSEY/SCHAERHazardous weather outlook, May 22, 4:38 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 438 AM EDT TUE MAY 22 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230845- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 438 AM EDT TUE MAY 22 2012 /338 AM CDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY FROM THE NORTHWEST...PROVIDING A FAVORABLE ENVIRONMENT FOR ISOLATED STRONG TO SEVERE STORMS. THE MAIN THREAT WILL BE MARGINALLY SEVERE HAIL...GENERALLY RANGING FROM PENNY TO QUARTER SIZE...AND WIND GUSTS IN THE 45 TO 60 MPH RANGE. THIS THREAT WILL DIMINISH DURING THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... WIDESPREAD HAZARDOUS WEATHER APPEARS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE MONITOR THE LATEST FORECASTS...AND BE CONSIDERED ACTIVATED WHEN AND IF A HAZARDOUS WEATHER WATCH OR WARNING IS ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
In the hours before
Special weather statement, May 22, 5:43 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 443 PM CDT TUE MAY 22 2012 FLZ011-013-222230- CALHOUN FL-JACKSON FL- 443 PM CDT TUE MAY 22 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXTREME NORTHERN CALHOUN AND JACKSON COUNTIES IN THE FLORIDA PANHANDLE... * UNTIL 530 PM CDT AT 441 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 5 MILES SOUTH OF MARIANNA...OR NEAR SIMSVILLE...MOVING EAST AT 20 MPH. PEOPLE IN NORTHEASTERN CALHOUN AND SOUTHEASTERN JACKSON COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 3071 8489 3056 8498 3058 8536 3082 8521 TIME...MOT...LOC 2143Z 272DEG 18KT 3070 8524 17-GOULD
Local storm report, May 22, 5:49 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 2 NE LESTER 31.39N 84.02W
05/22/2012 MITCHELL GA COUNTY OFFICIAL
TREE DOWN ALONG HIGHWAY 112 IN NORTHERN MITCHELL COUNTY
&&
DVDLocal storm report, May 22, 5:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
558 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 1 SSW VADA 31.06N 84.42W
05/22/2012 E1.75 INCH DECATUR GA PUBLIC
GOLF BALL HAIL ESTIMATED AT COUNTY LINE
&&
DVDLocal storm report, May 22, 6:04 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL LIVINGSTON 31.41N 83.94W
05/22/2012 E1.50 INCH WORTH GA COUNTY OFFICIAL
HAIL SLIGHTLY SMALL THAN GOLFBALLS
&&
DVDLocal storm report, May 22, 6:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 N CRAWFORDVILLE 30.20N 84.37W
05/22/2012 E1.00 INCH WAKULLA FL BROADCAST MEDIA
HAIL WAS MOSTLY PEA SIZE BUT A FEW QUARTER SIZE STONES ON
TRICE LANE.
&&
DVDLocal storm report, May 22, 6:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
617 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL SCOOTERVILLE 31.38N 83.69W
05/22/2012 E0.88 INCH WORTH GA LAW ENFORCEMENT
NICKEL HAIL COMPLETELY COVERING THE GROUND
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:53 PM EDT | Special Weather Statement | TAE | Calhoun | 52 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Randolph, Terrell | 47 min |
| May 22, 4:45 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Mitchell | 45 min |
| May 22, 4:56 PM EDT | Special Weather Statement | TAE | Decatur | 19 min |
| May 22, 5:18 PM EDT | Severe Thunderstorm Warning | TAE | Decatur | 27 min |
| May 22, 5:23 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Dougherty, Mitchell, Worth | 37 min |
| May 22, 5:27 PM EDT | Special Weather Statement | TAE | Dougherty | 33 min |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Mitchell | 35 min |
| May 22, 5:49 PM EDT | Severe Thunderstorm Warning | TAE | Mitchell | 26 min |
| May 22, 5:57 PM EDT | Severe Thunderstorm Warning | TAE | Grady, Mitchell | 29 min |
| May 22, 5:58 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Colquitt, Cook, Tift, Worth | 47 min |
| May 22, 6:07 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell, Worth | 38 min |
| May 22, 6:37 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Colquitt, Cook, Lanier, Tift | 53 min |
| May 22, 6:57 PM EDT | Special Weather Statement | TAE | Lowndes | 33 min |
| May 22, 7:05 PM EDT | Special Weather Statement | TAE | Baker | 25 min |
| May 22, 7:14 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Lanier | 46 min |
| May 22, 7:33 PM EDT | Special Weather Statement | TAE | Lanier | 42 min |
| May 22, 7:44 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Lanier, Lowndes | 21 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.